Adverse events associated with the use of complementary and alternative medicine in children
- 1Department of General Medicine, Royal Children's Hospital, Melbourne, Australia
- 2The University of Melbourne, Victoria, Australia
- 3Murdoch Childrens Research Institute, Victoria, Australia
- Correspondence to Dr Alissa Lim, Department of General Medicine, Royal Children's Hospital, Flemington Road, Parkville 3052, Melbourne, Australia;
- Accepted 14 October 2010
- Published Online First 22 December 2010
Objective To determine the types of adverse events associated with the use of complementary and alternative medicine (CAM) that come to the attention of Australian paediatricians.
Design Monthly active surveillance study of CAM-associated adverse events as reported to the Australian Paediatric Surveillance Unit between January 2001 and December 2003.
Results There were 39 reports of adverse events associated with CAM use, including four reported deaths. Reports highlighted several areas of concern, including the risks associated with failure to use conventional medicine, the risks related to medication changes made by CAM practitioners and the significant dangers of dietary restriction. The reported deaths were associated with a failure to use conventional medicine in favour of a CAM therapy.
Conclusion CAM use has the potential to cause significant morbidity and fatal adverse outcomes. The diversity of CAM therapies and their associated adverse events demonstrate the difficulty addressing this area and the importance of establishing mechanisms by which adverse effects may be reported or monitored.
Competing interests None.
Ethics approval This study was conducted with the approval of the Ethics in Human Research Committee of the Royal Children's Hospital, Melbourne.
Provenance and peer review Not commissioned; externally peer reviewed.